Heparin-induced thrombocytopenia in medical surgical critical illness

Theodore Warkentin, Jo-Ann Sheppard, Diane Heels-Ansdell, John Marshall, Lauralyn McIntyre, Marcelo Rocha, Sangeeta Mehta, Andrew Davies, Andrew Bersten, Tim Crozier, David Ernest, Nicholas Vlahakis, Richard Hall, Gordon Wood, Germain Poirier, Mark Crowther, Deborah Cook

    Research output: Contribution to journalArticle

    34 Citations (Scopus)

    Abstract

    Background: In a recent multicenter randomized trial comparing unfractionated heparin (UFH) with low-molecular-weight heparin (dalteparin) for thromboprophylaxis in 3,746 critically ill patients, 17 patients (0.5%) developed heparin-induced thrombocytopenia (HIT) based on serotoninrelease assay-positive (SRA 1) status. A trend to a lower frequency of HIT with dalteparin vs UFH was observed in the intention-to-treat analysis (fi ve vs 12 patients, P = .14), which was statistically signifi cant (three vs 12 patients, P = .046) in a prespecifi ed per-protocol analysis that excluded patients with DVT at study entry. We sought to characterize HIT outcomes and to determine how dalteparin thromboprophylaxis may reduce HIT frequency in patients in the ICU. Methods: In 17 patients with HIT, we analyzed platelet counts and thrombotic events in relation to the study drug and other open-label heparin, to determine whether the study drug plausibly explained seroconversion to SRA 1 status and/or breakthrough of thrombocytopenia/thrombosis. We also compared antibody frequencies (dalteparin vs UFH) in 409 patients serologically investigated for HIT. Results: HIT-associated thrombosis occurred in 10 of 17 patients (58.8%) (8:1:1 venous:arterial:both). Dalteparin was associated with fewer study drug-attributable HIT-related events (P = .020), including less seroconversion (P = .058) and less breakthrough of thrombocytopenia/thrombosis (P = .032). Antiplatelet factor 4/heparin IgG antibodies by enzyme-linked immunosorbent assay were less frequent among patients receiving dalteparin vs UFH (13.5% vs 27.3%, P < .001). One patient with HIT-associated DVT died after UFH bolus (anaphylactoid reaction), whereas platelet counts recovered in two others with HIT-associated VTE despite continuation of therapeuticdose UFH. Conclusions: The lower risk of HIT in patients in the ICU receiving dalteparin appears related to both decreased antibody formation and decreased clinical breakthrough of HIT among patients forming antibodies.

    Original languageEnglish
    Pages (from-to)848-858
    Number of pages11
    JournalChest
    Volume144
    Issue number3
    DOIs
    Publication statusPublished - 2013

    Fingerprint Dive into the research topics of 'Heparin-induced thrombocytopenia in medical surgical critical illness'. Together they form a unique fingerprint.

  • Cite this

    Warkentin, T., Sheppard, J-A., Heels-Ansdell, D., Marshall, J., McIntyre, L., Rocha, M., Mehta, S., Davies, A., Bersten, A., Crozier, T., Ernest, D., Vlahakis, N., Hall, R., Wood, G., Poirier, G., Crowther, M., & Cook, D. (2013). Heparin-induced thrombocytopenia in medical surgical critical illness. Chest, 144(3), 848-858. https://doi.org/10.1378/chest.13-0057